Seeing Things

We increased Doodicus’s daily medication to 15mg per day a few days ago after going steady for two years at 10mg. We (as in I, because my husband refuses to actually research anything) knew that the increase would mean several days of adjustments, many of them including negative side-affects.

Saturday night, after stalling for over an hour to get to bed, Doodicus came out yet again from his room, wringing his lovey in hands and totally stressed out. “Get back to bed!” I hissed.

“I have to tell you something!”

“Get back to bed or you’re not going to like what happens!”

This happens almost every night, and by 9:30 p.m., I’m in no mood to get in a pissing match with an 8 year old stalling to go to bed.

“I have to tell you something!” he repeated earnestly and now in tears.

“What!”

“I see things. In my room.”

My heart stops. Sparring Partner doesn’t pick up on this and starts to move threateningly off the couch.

“Wait. What do you mean?” I ask calmly while my once stopped heart begins beating again. Hard.

“I’m seeing things in my room that aren’t there.”

I am now standing in front of him and I reach out and pull him fiercely to me. “Show me,” I whisper.

Once in his room, he gets under his bed covers and I lay down next to him and ask him to describe what he saw.

“I was looking at the wall and then it looked like a man was standing there, and then he was gone. It scared me.”

“Has this happened other times?”

“Yes. Last night.”

I started rubbing his back, using the repetitive motion to help calm myself as much as it was for him. “Honey, I promise, as long as we are all here, nothing will ever happen to you. You will always be safe here.”

I stayed there, in his room, for only a few minutes but somehow I felt older and more tired than I had been in a long, long time. Was this just a new attempt at stalling at going to bed or is it possible he is experiencing one of the rarer and more serious side-affects to the increase to his meds? It sucks that I can’t contribute this to just an over-active imagination.

Advertisements

18 thoughts on “Seeing Things”

  1. Ow, scary. I’m glad he told you. Sometimes it is so hard to listen when we think the child is stalling or just acting out. Hugs to you all.

  2. That’s scary. Poor thing. Hopefully it is very temporary and the new dosage helpful.

    That would be hard enough for an adult–medication-induced hallucinations. Just imagining it for a kid…

  3. How frightening for both of you. I wish I had something useful to say. I hope it’s just an adjustment and it goes away. It could still be a normal fear thing, though – I see plenty of people standing around out of the corner of my eye when I’m alone in the house at night. It’s hard to separate what’s medication and what’s just normal 8 year old anxiety.

  4. That’s pretty scary. I agree that it’s a good thing he came to you and told you instead of acting out.
    Is this something that will stop after the adjustment period?

  5. Poor baby (and poor you)! I can only imagine how scary that must have been for him. I’d err on the side of saying it’s a side effect, since I can’t imagine how an 8-year-old would come up with something like that on his own. I hope it’s a very short-lived side effect, but I’d probably call the dr just to see what they say.

  6. Wow, that IS a scary one. Zachary has had hallucinations too. It doesn’t happen often, but it has happened. I would probably still chat with the doc about it, just to be on the safe side. Maybe another option would be for him to remain on the 10 mg dosage, but have a bump of a different med after school? We’ve tried this with Zachary, unfortunately without much luck, but Zachary is totally maxed out on the dosage of his meds.

  7. Is it naive of me to think that maybe the fact Doodicus knew he was seeing things that weren’t really there to be a good thing? And also a good thing that he kept trying to reach out to you to tell you this instead of acting out? That however scary and heart wrenching this bump in adjusting the meds is, it is just a bump?

    I don’t know how realistic my thinking is on this, but that is what I hope this turns out to be.

  8. poor kid…. I am really sensitive to meds and whenever “hallucinations” is listed as a side effect I seem to get them.. scary as an adult, can’t even imagine a kid. All of my doctors assure me it’s “ok” and “nothing to be worried about” — I hope tonight is easier for you both.

You can say it here.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s